Freak waves at the surface of deep water

A. I. Dyachenko, D. I. Kachulin, Vladimir E Zakharov

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

In the paper [1] authors applied canonical transformation to water wave equation not only to remove cubic nonlinear terms but to simplify drastically fourth order terms in Hamiltonian. After the transformation well-known but cumbersome Zakharov equation is drastically simplified and can be written in X-space in compact way. This new equation is very suitable for analytic study as well as for numerical simulation At the same time one of the important issues concerning this system is the question of its integrability. The first part of the work is devoted to numerical and analytical study of the integrability of the equation obtained in [1]. In the second part we present generalization of the improved Zakharov equation for the «almost» 2-D water waves at the surface of deep water. When considering waves slightly inhomogeneous in transverse direction, one can think in the spirit of Kadomtsev-Petviashvili equation for Korteveg-de-Vries equation taking into account weak transverse diffraction. Equation can be written instead of classical variables η(x,y,t) and ψ(x,y,t) in terms of canonical normal variable b(x,y,t). This equation is very suitable for robust numerical simulation. Due to specific structure of nonlinearity in the Hamiltonian the equation can be effectively solved on the computer. It was applied for simulation of sea surface waving including freak waves appearing.

Original languageEnglish (US)
Article number012050
JournalJournal of Physics: Conference Series
Volume510
Issue number1
DOIs
StatePublished - 2014

Fingerprint

deep water
water waves
simulation
wave equations
nonlinearity

ASJC Scopus subject areas

  • Physics and Astronomy(all)

Cite this

Freak waves at the surface of deep water. / Dyachenko, A. I.; Kachulin, D. I.; Zakharov, Vladimir E.

In: Journal of Physics: Conference Series, Vol. 510, No. 1, 012050, 2014.

Research output: Contribution to journalArticle

Dyachenko, A. I. ; Kachulin, D. I. ; Zakharov, Vladimir E. / Freak waves at the surface of deep water. In: Journal of Physics: Conference Series. 2014 ; Vol. 510, No. 1.
@article{0ba03ebc1f4548049ae40871a1b85b08,
title = "Freak waves at the surface of deep water",
abstract = "In the paper [1] authors applied canonical transformation to water wave equation not only to remove cubic nonlinear terms but to simplify drastically fourth order terms in Hamiltonian. After the transformation well-known but cumbersome Zakharov equation is drastically simplified and can be written in X-space in compact way. This new equation is very suitable for analytic study as well as for numerical simulation At the same time one of the important issues concerning this system is the question of its integrability. The first part of the work is devoted to numerical and analytical study of the integrability of the equation obtained in [1]. In the second part we present generalization of the improved Zakharov equation for the «almost» 2-D water waves at the surface of deep water. When considering waves slightly inhomogeneous in transverse direction, one can think in the spirit of Kadomtsev-Petviashvili equation for Korteveg-de-Vries equation taking into account weak transverse diffraction. Equation can be written instead of classical variables η(x,y,t) and ψ(x,y,t) in terms of canonical normal variable b(x,y,t). This equation is very suitable for robust numerical simulation. Due to specific structure of nonlinearity in the Hamiltonian the equation can be effectively solved on the computer. It was applied for simulation of sea surface waving including freak waves appearing.",
author = "Dyachenko, {A. I.} and Kachulin, {D. I.} and Zakharov, {Vladimir E}",
year = "2014",
doi = "10.1088/1742-6596/510/1/012050",
language = "English (US)",
volume = "510",
journal = "Journal of Physics: Conference Series",
issn = "1742-6588",
publisher = "IOP Publishing Ltd.",
number = "1",

}

TY - JOUR

T1 - Freak waves at the surface of deep water

AU - Dyachenko, A. I.

AU - Kachulin, D. I.

AU - Zakharov, Vladimir E

PY - 2014

Y1 - 2014

N2 - In the paper [1] authors applied canonical transformation to water wave equation not only to remove cubic nonlinear terms but to simplify drastically fourth order terms in Hamiltonian. After the transformation well-known but cumbersome Zakharov equation is drastically simplified and can be written in X-space in compact way. This new equation is very suitable for analytic study as well as for numerical simulation At the same time one of the important issues concerning this system is the question of its integrability. The first part of the work is devoted to numerical and analytical study of the integrability of the equation obtained in [1]. In the second part we present generalization of the improved Zakharov equation for the «almost» 2-D water waves at the surface of deep water. When considering waves slightly inhomogeneous in transverse direction, one can think in the spirit of Kadomtsev-Petviashvili equation for Korteveg-de-Vries equation taking into account weak transverse diffraction. Equation can be written instead of classical variables η(x,y,t) and ψ(x,y,t) in terms of canonical normal variable b(x,y,t). This equation is very suitable for robust numerical simulation. Due to specific structure of nonlinearity in the Hamiltonian the equation can be effectively solved on the computer. It was applied for simulation of sea surface waving including freak waves appearing.

AB - In the paper [1] authors applied canonical transformation to water wave equation not only to remove cubic nonlinear terms but to simplify drastically fourth order terms in Hamiltonian. After the transformation well-known but cumbersome Zakharov equation is drastically simplified and can be written in X-space in compact way. This new equation is very suitable for analytic study as well as for numerical simulation At the same time one of the important issues concerning this system is the question of its integrability. The first part of the work is devoted to numerical and analytical study of the integrability of the equation obtained in [1]. In the second part we present generalization of the improved Zakharov equation for the «almost» 2-D water waves at the surface of deep water. When considering waves slightly inhomogeneous in transverse direction, one can think in the spirit of Kadomtsev-Petviashvili equation for Korteveg-de-Vries equation taking into account weak transverse diffraction. Equation can be written instead of classical variables η(x,y,t) and ψ(x,y,t) in terms of canonical normal variable b(x,y,t). This equation is very suitable for robust numerical simulation. Due to specific structure of nonlinearity in the Hamiltonian the equation can be effectively solved on the computer. It was applied for simulation of sea surface waving including freak waves appearing.

UR - http://www.scopus.com/inward/record.url?scp=84903643089&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84903643089&partnerID=8YFLogxK

U2 - 10.1088/1742-6596/510/1/012050

DO - 10.1088/1742-6596/510/1/012050

M3 - Article

VL - 510

JO - Journal of Physics: Conference Series

JF - Journal of Physics: Conference Series

SN - 1742-6588

IS - 1

M1 - 012050

ER -